Alert archive / New York / Special Marine Warnings in 2021
Special Marine Warning 30, NWS Buffalo, NY
NWS Buffalo, NY issued this special marine warning at Jul 2, 2021, 1:16 PM EDT. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 2, 2021, 1:16 PM EDT (17:16 UTC)
- Expired
- Jul 2, 2021, 2:00 PM EDT
- In force
- 44 min
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Hail
- 0.0 in
- Wind
- 40.0 mph
The radar
The Buffalo radar (KBUF), 75 km from the middle of the area, began a volume at 17:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 5.3 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 348 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 782 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
115
WHUS51 KBUF 021716
SMWBUF
LEZ040-041-021800-
/O.NEW.KBUF.MA.W.0030.210702T1716Z-210702T1800Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Buffalo NY
116 PM EDT Fri Jul 2 2021
The National Weather Service in Buffalo has issued a
* Special Marine Warning for...
Lake Erie from Barcelona Harbor to Sunset Bay...
* Until 200 PM EDT.
* At 115 PM EDT, a strong thunderstorm capable of producing
waterspouts was located near Dunkirk, moving southwest at 15 knots.
HAZARD...Waterspouts and wind gusts to 40 knots.
SOURCE...Radar.
IMPACT...Waterspouts can easily overturn boats and create locally
hazardous seas. Small craft could be damaged in briefly
higher winds and suddenly higher waves.
* Locations impacted include...
Van Buren Point and Dunkirk.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can produce sudden waterspouts. Waterspouts can easily
overturn boats and create locally hazardous seas. Seek safe harbor
immediately.
&&
LAT...LON 4241 7962 4261 7928 4255 7910 4253 7912
4250 7922 4243 7938 4238 7943 4232 7956
TIME...MOT...LOC 1715Z 031DEG 12KT 4255 7928
WATERSPOUT...POSSIBLE
HAIL...0.00IN
WIND...40KTS
$$
RSH1 follow-up statement
871
FZUS71 KBUF 021753
MWSBUF
Marine Weather Statement
National Weather Service Buffalo NY
153 PM EDT Fri Jul 2 2021
LEZ040-041-021803-
/O.EXP.KBUF.MA.W.0030.000000T0000Z-210702T1800Z/
153 PM EDT Fri Jul 2 2021
...THE SPECIAL MARINE WARNING WILL EXPIRE AT 200 PM EDT...
The affected areas were...
Lake Erie from Barcelona to Sunset Bay...
The thunderstorm has weakened and no longer poses a significant
threat to boaters.
LAT...LON 4241 7962 4261 7928 4255 7910 4253 7912
4250 7922 4243 7938 4238 7943 4232 7956
TIME...MOT...LOC 1753Z 031DEG 12KT 4247 7935
$$
ReynoldsWhat forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special marine warning went out at Jul 2, 10:40 AM EDT, 2 hours 36 minutes earlier.
Area forecast discussion, Jul 2, 10:40 AM EDT, 2 hours 36 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 1040 AM EDT Fri Jul 2 2021 .SYNOPSIS... The cool and unsettled weather today will improve by this weekend, although there may be some scattered showers Saturday and Sunday. Temperatures will be on the increase through the holiday weekend, and well above normal levels into early next week. && .NEAR TERM /THROUGH TONIGHT/... Upper level low straddling the NY/PA boarder over Chautauqua County this morning. Convection is firing near the center of the low producing very slowly moving storms with heavy rain and small hail. As the upper level low continues to move ever so slowly across the region today, with its cold core directly overhead, slow moving showers and thunderstorms will fire up once again particularly with daytime heating. Precipitable water is around an inch, although this is right around normal,but the light flow aloft will continue to be able to produce some locally very heavy rainfall along with some hail due to the low freezing level of around 8000 feet. The needed rain will also be accompanied by below normal temperatures today, with highs in the upper 60s to near 70. As the low moves slowly east overnight, convective potential should decrease, so will taper off the thunderstorm threat with time overnight. Abundant low level moisture and near zero dewpoint depressions will probably result in areas of low clouds and/or patchy fog. && .SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... On Saturday...the upper level low will pull a little further east into New England...though will still remain close enough to keep the threat of some additional scattered showers in the forecast. This will particularly be the case during the afternoon when diurnal heating of our cool airmass will again lead to more unstable conditions... though with available buoyancy looking to be more limited than on Friday...expect any thunder to remain rather isolated. Meanwhile...850 mb temps of +7 to +10C will generally support highs ranging from the low to mid 60s across our highest terrain, to the lower and mid 70s on the lake plains. For Saturday night and Independence Day...expect fair and largely dry conditions with just the slight chance for showers. This will occur as the upper low ejects northeastward into the Canadian Maritimes...and our airmass dries out further. After another very comfortable night for sleeping Saturday night... Independence Day should feature ideal temperatures for outside activities...with the beginnings of warm advection aloft helping to push daytime highs back to the 75-80 range across the area...with a few upper 60s to low 70s possible for the Tug Hill area. As this period draws to a close Sunday night...a surface warm front over the Central Great Lakes will slowly but steadily make its way to our western doorstep...in advance of weak ridging aloft. While the prevailing large-scale flow will not allow this feature to tap into any true GOMEX-based moisture...there still appears to be enough of an increase in moisture and instability (particularly aloft) to warrant at least a chance of showers and thunderstorms across far WNY by later Sunday night...especially when also given the prevailing northwesterly flow aloft. With continued warm air advection...Sunday night's lows will rebound to the low to upper 50s across interior portions of the Southern Tier and North Country...and to the lower to mid 60s across the lake plains. && .LONG TERM /MONDAY THROUGH THURSDAY/... We start the long term with a short wave ridging and abrupt warming traversing the area Monday before troughing becomes established over the northeastern CONUS. This results in the extended forecast starting out mostly dry and way above normal on Monday with a rather quick transition toward more showery conditions and more normal temperatures thereafter. 850H temps on Monday warm to around 19-20C, resulting in high temperatures on Monday in the mid 80s to low 90s for most of the area, except the higher terrain of the Tug Hill where temps will be in the low 80s. Tuesday will maintain above normal temperatures, but a few degrees cooler than Monday, with highs in the mid 80s to near 90, along with a few areas near 80 in the higher terrain. Wednesday and Thursday temps will cool closer to, but still above normal, with highs in the upper 70s to mid 80s, with the cooler spots of the higher terrain in the low to mid 70s. && .AVIATION /15Z FRIDAY THROUGH TUESDAY/... Upper level low straddling the NY/PA boarder will continue to produce convection this morning into the afternoon. This is creating highly variable conditions with low-topped slow moving storms which will become increasingly common with daytime heating. While storm tops are not expected to be particularly high for summertime (maxing out near 20000-25000'), there will be enough lift for thunderstorms due to the relatively low freezing level around 8000'. Timing convection will be nearly impossible at TAF sites. Similarly, VFR conditions may abruptly drop to IFR under convective cells. There should be a decrease in convective coverage overnight, but low clouds and/or fog are possible with IFR or even LIFR developing later tonight. Outlook... Saturday...VFR to MVFR with scattered showers and possible thunderstorms. Sunday and Monday...VFR. Tuesday...Mainly VFR with scattered showers and thunderstorms. && .MARINE... Light winds are expected today. However, locally heavy rain in thunderstorms and even some small hail will be possible. There will be a minimal risk for waterspouts as well due to the relatively cool airmass overhead. Conditions are expected to improve for the holiday weekend. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...Zaff NEAR TERM...AR/Zaff SHORT TERM...JJR/SW LONG TERM...Fries/SW AVIATION...AR/Zaff MARINE...AR/Zaff
Hazardous weather outlook, Jul 2, 5:55 AM EDT, 7 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 555 AM EDT Fri Jul 2 2021 NYZ001>008-010>014-019>021-085-031000- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 555 AM EDT Fri Jul 2 2021 This Hazardous Weather Outlook is for western and north central New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-031000- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 555 AM EDT Fri Jul 2 2021 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Special weather statement, Jul 2, 8:44 AM EDT, 4 hours 32 minutes before
Special Weather Statement
National Weather Service Buffalo NY
844 AM EDT Fri Jul 2 2021
NYZ006>008-021445-
Jefferson-Oswego-Lewis-
844 AM EDT Fri Jul 2 2021
...SLOW MOVING STORMS WITH HEAVY RAINFALL ACROSS LEWIS...JEFFERSON
AND OSWEGO COUNTIES...
A large area of slow moving showers and thunderstorms will persist
across the Tug Hill and Black River Valley this morning. These
storms will spread west into Mexico and Fulton through 9 am and
Oswego around 10 am. These storms will produce heavy rainfall with
amounts of one to two inches will be possible over the next few
hours. This will result in ponding of water on roadways and in low
lying areas.
If traveling this morning, be prepared for reduced visibility due to
heavy rainfall, and allow yourself extra time to reach your
destination.
LAT...LON 4440 7585 4410 7517 4361 7511 4342 7553
4348 7581 4315 7588 4327 7620 4326 7656
4346 7653 4365 7615 4389 7645 4385 7620
4398 7605 4396 7616 4396 7617 4403 7612
4407 7614 4396 7628 4410 7637 4429 7614
KellySpecial weather statement, Jul 2, 10:00 AM EDT, 3 hours 16 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1000 AM EDT Fri Jul 2 2021
NYZ019-020-085-021530-
Chautauqua-Cattaraugus-Southern Erie-
1000 AM EDT Fri Jul 2 2021
...SLOW MOVING STORMS WITH HEAVY RAINFALL ACROSS PORTIONS OF
SOUTHERN ERIE...CHAUTAUQUA AND CATTARAUGUS COUNTIES...
A large area of slow moving showers and thunderstorms will persist
across parts of the western southern tier this morning. These storms
will produce heavy rainfall with amounts of one to two inches
possible over the next few hours. This will result in ponding of
water on roadways and in low lying areas. Small hail has also been
reported with these storms.
If traveling this morning, be prepared for reduced visibility due to
heavy rainfall and allow yourself extra time to reach your
destination.
LAT...LON 4227 7976 4228 7973 4231 7977 4234 7973
4244 7950 4253 7939 4259 7919 4272 7909
4275 7901 4266 7870 4200 7866 4200 7976
LevanSpecial weather statement, Jul 2, 10:31 AM EDT, 2 hours 45 minutes before
Special Weather Statement National Weather Service Buffalo NY 1031 AM EDT Fri Jul 2 2021 NYZ019-020-085-021515- Chautauqua-Cattaraugus-Southern Erie- 1031 AM EDT Fri Jul 2 2021 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CATTARAUGUS... SOUTHWESTERN ERIE AND NORTHEASTERN CHAUTAUQUA COUNTIES... At 1030 AM EDT, a strong thunderstorm was located over North Collins and moving southwest at 10 mph. Winds in excess of 40 mph are possible with this storm. Locations impacted include... Gowanda, Silver Creek, North Collins, Collins, Perrysburg, Silver Creek Reservoir and Versailles. This includes Interstate 90 near exit 58. If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4264 7895 4255 7884 4239 7902 4254 7920 TIME...MOT...LOC 1430Z 044DEG 8KT 4256 7896 Reynolds
Special weather statement, Jul 2, 11:12 AM EDT, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1112 AM EDT Fri Jul 2 2021
NYZ003>006-014-021715-
Ontario-Oswego-Wayne-Monroe-Northern Cayuga-
1112 AM EDT Fri Jul 2 2021
...SLOW MOVING STORMS WITH HEAVY RAINFALL ACROSS NORTHERN CAYUGA
AND WAYNE COUNTIES...
Slow moving showers and thunderstorms were developing along a line
from Cato to Sodus to Webster. These storms will produce heavy
rainfall amounts of one to two inches over the next few hours.
Additionally small hail is also possible in these thunderstorms.
If traveling this morning, be prepared for reduced visibility due to
heavy rainfall, and allow yourself extra time to reach your
destination.
LAT...LON 4347 7649 4315 7647 4314 7649 4311 7647
4310 7650 4303 7649 4303 7736 4304 7748
4302 7753 4327 7756 4333 7725 4333 7714
4331 7697 4334 7691 4335 7681 4339 7673
4344 7667
KellySpecial weather statement, Jul 2, 11:27 AM EDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1127 AM EDT Fri Jul 2 2021
NYZ019-020-085-021730-
Chautauqua-Cattaraugus-Southern Erie-
1127 AM EDT Fri Jul 2 2021
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CATTARAUGUS...
CHAUTAUQUA AND SOUTHERN ERIE COUNTIES...
At 1125 AM EDT, numerous strong thunderstorms were found across much
of the southern tier. The slow moving...heavy rain producing storms
were generally moving to the southwest at 15 mph.
Winds in excess of 30 mph are possible with these storms. There may
even be pea sized hail in the stronger storms.
Locations impacted include...
Jamestown, Dunkirk, Fredonia, Hamburg, East Aurora, Salamanca,
Allegany State Park, Evans, Boston, Eden, Springville, Colden,
Orchard Park, Westfield, Lakewood, Gowanda, Silver Creek, Falconer,
Ashford and Angola.
This includes the following highways...
Interstate 90 between exits 61 and 57.
Interstate 86 between exits 4 and 24.
Torrential rainfall is occurring with these storms, and could cause
localized flooding. Localized rainfall amounts of one to two inches
will be possible with many of these storms. Do not drive your
vehicle through flooded roadways.
LAT...LON 4232 7977 4244 7950 4253 7939 4259 7919
4271 7909 4277 7894 4277 7848 4200 7848
4200 7976 4227 7976 4228 7973
TIME...MOT...LOC 1524Z 045DEG 13KT 4247 7906
RSHSpecial weather statement, Jul 2, 12:38 PM EDT, 38 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1238 PM EDT Fri Jul 2 2021
NYZ002-003-011>014-021-021830-
Allegany-Ontario-Livingston-Wyoming-Orleans-Genesee-Monroe-
1238 PM EDT Fri Jul 2 2021
...SLOW MOVING THUNDERSTORMS WITH HEAVY RAINFALL ACROSS MONROE
AND WESTERN ONTARIO COUNTIES...
Slow moving thunderstorms across Monroe and western Ontario Counties
are expected to spread west into Livingston...as well as eastern
portions of Orleans...Genesee and Wyoming Counties through 230 pm..
These slow moving storms will produce heavy rainfall and may produce
pea sized hail.
If traveling this morning, be prepared for reduced visibility due to
heavy rainfall, and allow yourself extra time to reach your
destination. Do not drive your vehicle into areas where water covers
the roadway.
LAT...LON 4250 7829 4340 7822 4329 7756 4302 7753
4303 7729 4286 7732 4258 7765 4258 7766
4257 7766 4254 7769
KellyThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 8:15 PM EDT | Special Weather Statement | BUF | Livingston | 30 min |
| Jul 1, 8:45 PM EDT | Special Weather Statement | BUF | Niagara | 30 min |
| Jul 1, 9:50 PM EDT | Special Weather Statement | BUF | Genesee, Orleans | 40 min |
| Jul 1, 10:28 PM EDT | Flash Flood Warning | BUF | Genesee | 93 min |
| Jul 2, 8:44 AM EDT | Special Weather Statement | BUF | Jefferson, Lewis, Oswego | 2 hr |
| Jul 2, 10:00 AM EDT | Special Weather Statement | BUF | Chautauqua | 90 min |
| Jul 2, 10:31 AM EDT | Special Weather Statement | BUF | Erie | 44 min |
| Jul 2, 11:12 AM EDT | Special Weather Statement | BUF | Wayne | 2 hr |
| Jul 2, 11:27 AM EDT | Special Weather Statement | BUF | Cattaraugus, Chautauqua, Erie | 2 hr |
| Jul 2, 12:38 PM EDT | Special Weather Statement | BUF | Genesee, Livingston, Monroe, Orleans, Wyoming | 112 min |
| Jul 2, 1:36 PM EDT | Special Weather Statement | BUF | Allegany, Cattaraugus, Chautauqua, Erie | 114 min |
| Jul 2, 2:20 PM EDT | Special Weather Statement | BUF | Niagara, Orleans | 115 min |
| Jul 2, 2:26 PM EDT | Special Marine Warning | BUF | 34 min | |
| Jul 2, 5:02 PM EDT | Special Weather Statement | BUF | Allegany | 58 min |
Nearby
Special Marine Warnings in New York, 2021Every special marine warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.